Sticky Blood-Hughes Syndrome Support

Differences between LMWHeparin and Warfarin, how they work, side effects and suitability.

Hi all,

I've been looking at the different anticoagulation treatment given for different cases/people, it seems the treatment is usually dependant on whether you have suffered a thrombosis or not. If you have then I believe the common treatment is warfarin however some take Heparin. Is this down to patient choice initially and then reviewed or maybe 'see how it goes' or is it specifically one or the other for each patient.

What are the side effects of these treatments and are they more suited depending on lifestyle factors etc? Xx

19 Replies
oldestnewest

In most cases if a decision is taken to start on anticoagulation with warfarin then they may start by doing a heparin trial. If that works well you would then be swapped over onto warfarin as the treatment of choice. This is because it is much cheaper than heparin and because most people don't want to inject every day.

There are those however who, for different reasons cannot tolerate warfarin, this is me. So I moved back to heparin and now inject daily. heparin and warfarin work differently and therefore for some people they find it suits them better. Some people also have to add Aspirin also or even Clopidogrel as well to get good symptom relief. Some people do well on one thing and then have to stop and change. Remember everyone is different and you cant allow others treatment to guide yours. You have to see whats suits you so it may involve a bit of trial and error.

Reply

APsnotFab can I ask how much you pay for your heparin where you are? It just wouldn't be an option here long term because of the price and we do get it subsidised.

Reply

I get it on prescription so I have no idea. i do know its quite expensive though. Sorry!

Reply

So you don't pay for prescriptions there? We still pay for prescriptions ... a base fee plus extra depending on how expensive the drug is. So last Clexane I got cost me $36.10 for 10 syringes ( I believe the real cost is over $100)

Reply

Thank you for that answer. May I ask here if Warfarin and Fragmin are working differently like Warfarin and Heparin?

Many thanks

Kerstin

Reply

Fragmin is LMW Heparin. So yes Fragmin would work differently to warfarin.

Reply

Thank you. I did not know that. Have a nice weekend. Kerstin

Reply

Hi JP83

As already stated above everyone is different i can not tolerate Injections of heparin as i end up with mass of bruises and bleeding so i have to have warfarin , Its strange though only when my bloods drop under 2 i have to go into hospital and have IV heparin that always goes up and down end up in hospital at least a week to get it under control this does stabilise my INR for about a month then goes crazy again but that is part of the illness i keep being told.Anyway good luck keep well.

Reply

WHY DON'T YOU JUST TELL US -OR ARE YOU DRUMMING UP BUSINESS

??? THIS SITE IS TO HELP PEOPLE ??

Reply

OK - the short answer is that I have found Warfarin has an increased acid effect on the body. When action steps are taken to balance this acid effect back to our bodies preferred pH operating range, all the negative issues caused by warfarin just stop happening, The desired INR readings remain the same and life gets much better for the user. All the detail is covered in my book. Since working this out for myself and living to the preferred pH levels life has improved dramaticly for me!

Reply

Thanks - i take alot of meds.- 27 pills a day for various ,numerous health issues-- one med. being Niacin -1500 mls a day . Now niacin being of a crystalline acid of the vitamin B complex - may be an interesting thing to my dc's and my constant INR bounce, if not that -just feeling better { instead of death warmed over}.one of my specialists i see questioned the niacin ,I wonder now ,what her thoughts might of been .Now the next thing is am i going to be able to take the acid neutralizing cure - I am so limited to what i can eat and take for meds . that won't interfere with my horror show of an existence.But i will most certainly take this find of yours and see if it can help -- There may be many more that could benefit from this and this is what the site is all about -- trying to feel some what normal -- with this evil thing we deal with -- again My thanks . lets hope for a positive out come--- Jet

Reply

Hi there it goes against the guidelines of this forum to advertise products for sale, even if meant in the spirit of being helpful. MaryF

Reply

Hi Mountain Mary - are you still on the mountain- ?? or back down to the low lands?? I was always a believer in helping our people for the asking and didn't mean any disrespect- it just rubbed me the wrong way -- kinda against the fur, sort of speaking :-) :-) :-) ------Jet the lion hearted - me

Reply

Had a day of ski and slithering yesterday, but quite soon after kidney infection, now in bed with infection/or virus.. awaiting to find out what! zzz drone, bore and snore etc MaryF x

Reply

Thanks everyone, I think it's the side effects and increased bleeding risks of warfarin that scare me slightly and the fact it's a tablet, affected by green leafy veg, can make you lose your hair etc, and other things like bleeding gums, the fact INR can be unsteady whereas heparin you don't need to think about as much? etc, lifestyle factors that in my life would definitely affect warfarin....think I just wondered whether, if you end up needing anticoagulation, you have a choice of LMWheparin/warfarin or is it that they in fact work differently (I don't know, Im thinking they work the same??) so then is ultimately down to your symptoms and up to your Dr? xxx

Reply

Hi again,

You are going to see a really good APS-doctor on thursday. I think you should trust that man but take with you copies of all kinds and write down your most important questions.

Warfarin has few side effects and is a wellknown drug but i can understand you feel a little uneasy as you are only 30 years. I am 40 years older. Your worries are understandable and I find your questions very wise.

I will be thinking of you and I wish you good luck!

Kerstin in Stockholm

Reply

Youre a lovely lady Kerstin, I will trust Prof Khamashta whole heartedly, and I suppose we were all nervous/anxious at some point....I have my little book with a loonnnggggg list written in it ha ha..... Thankyou xxx

Reply

I think you should take each step as it comes and deal with each one by one and then you won't over load yourself. What you are doing is very understandable - all the ifs and buts but its better to wait and see what he says and just have your questions at hand.

We all went through this once so we know how you are feeling. Try and take your mind off it this weekend or you will be exhausted by the time you go to London and you won't be able to think straight :-D

Reply

I know how right you are Apsnotfab....just can't help myself...its a personality trait I'm a total control freak....Im a list person and plan everything, this usually leaves me stressed and my brain works overtime....thanks for reminding me to chiiillllll... I havnt been diagnosed yet haha! Having.good a little drink right now, and breath Ahhhhh xxx

Reply

You may also like...